Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 82, NWS Tulsa, OK

August 9, 2019Crawford County, Franklin County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 9, 2019, 2:04 AM CDT for Crawford County, Franklin County, Arkansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2019, 2:04 AM CDT (07:04 UTC)
Expired
Aug 9, 2019, 8:00 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 56 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:55 AM CDTFLASH FLOOD4 Nnw Ozark, ARNUMEROUS ROADS FLOODED NORTH OF OZARK, INCLUDING HIGHWAY 23 AND NEARBY COUNTY ROADS. DEBRIS FROM FLOODING ACROSS ROADWAYS. LOCATION APPROXIMATE BASED ON INFORMATION FROM EMERGENCY MANAGER AND FLASH DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS54 KTSA 090704
FFWTSA
ARC033-047-091300-
/O.NEW.KTSA.FF.W.0082.190809T0704Z-190809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
204 AM CDT Fri Aug 9 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...

* Until 800 AM CDT.

* At 201 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Ozark...                          Altus...
  Denning...                        Wiederkehr Village...
  Cass...                           Fern...
  Jethro...                         Barnes...
  Bidville...                       Redding...
  Watalula...                       Piney...
  Toney...                          Locke...
  Turners Bend...                   Mount Gayler...
  Lonelm...                         Taft...
  Cravens...                        Paradise...

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 40 in Arkansas between mile markers 24 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3542 9371 3550 9402 3558 9408 3576 9412
      3576 9391 3577 9391 3577 9370

$$
2 follow-up statements
765 
WGUS74 KTSA 090801
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
301 AM CDT Fri Aug 9 2019

ARC033-047-091300-
/O.CON.KTSA.FF.W.0082.000000T0000Z-190809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin AR-Crawford AR-
301 AM CDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
FRANKLIN AND NORTHEASTERN CRAWFORD COUNTIES...

At 257 AM CDT, numerous thunderstorms producing heavy rainfall 
continued along and north of Interstate 40 in Franklin and northeast 
Crawford counties. Emergency management reported numerous flooded 
roadways north of Ozark, including Highway 23 and nearby county 
roads. Three to five inches of rain have fallen.

Some locations that may experience flooding include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Cass...                           Fern...
Jethro...                         Barnes...
Bidville...                       Redding...
Watalula...                       Piney...
Toney...                          Locke...
Turners Bend...                   Mount Gayler...
Lonelm...                         Taft...
Cravens...                        Paradise...

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 40 in Arkansas between mile markers 24 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3542 9371 3550 9402 3558 9408 3576 9412
      3576 9391 3577 9391 3577 9370

$$
304 
WGUS74 KTSA 091044
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
544 AM CDT Fri Aug 9 2019

ARC033-047-091300-
/O.CON.KTSA.FF.W.0082.000000T0000Z-190809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin AR-Crawford AR-
544 AM CDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
FRANKLIN AND NORTHEASTERN CRAWFORD COUNTIES...

At 542 AM CDT, emergency management reported heavy rain due to 
thunderstorms over the warned area. 4 to 6 inches of rain have 
fallen. Widespread flash flooding is ongoing with numerous roads 
likely impassable. 

Some locations that may experience flooding include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Cass...                           Fern...
Jethro...                         Barnes...
Bidville...                       Redding...
Watalula...                       Piney...
Toney...                          Locke...
Turners Bend...                   Mount Gayler...
Lonelm...                         Taft...
Cravens...                        Paradise...

Additional rainfall amounts of an inch or less is possible in the 
warned area.

This includes Interstate 40 in Arkansas between mile markers 24 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3542 9371 3550 9402 3558 9408 3576 9412
      3576 9391 3577 9391 3577 9370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 11:42 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 11:42 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1142 PM CDT Thu Aug 8 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flying conditions are all over the place at the current time
with conditions ranging from IFR to VFR across the region.
Conditions will continue to be varied across the region
into Friday morning as showers and thunderstorms become
more widespread across the region. Conditions will become
consistently VFR across the area as we move into Friday
evening.

&&

.PREV DISCUSSION... /Issued 854 PM CDT Thu Aug 8 2019/

..UPDATE...

DISCUSSION...
Currently monitoring a band of strong convection stretching from
northwest AR into southeast OK. This activity has developed near
a ribbon of MUCAPEs around 1000-3000 J/KG and along the old
outflow boundary that remains quasi-stationary along the I-40
corridor. Some gusty winds and pockets of heavy rainfall will be
likely with this activity over the next several hours.

Recent HRRR/RAP output suggests that additional convection will
develop overnight as the low-level southwesterly jet impinges on
the existing surface boundary. This activity may initially develop
across parts of northern OK, then expand in coverage and stream
southeast overnight into northeast OK and possibly northwest AR.
With PWATs pooled around 2+ inches, should see some areas of
locally heavy rainfall into Friday morning. Highest rainfall
totals look to set-up a little farther south/southwest than
previously thought, so have expanded the flash flood watch
accordingly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 AM CDT Friday for OKZ054>070.

AR...Flash Flood Watch until 10 AM CDT Friday for ARZ001-002-010-011.

&&

AVIATION.....10
Hazardous weather outlook, Aug 8, 4:54 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CDT Thu Aug 8 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CDT Thu Aug 8 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This evening through tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Tonight.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Mainly along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
A weak surface boundary stretched west to east roughly along the
Interstate 40 corridor late this afternoon. Showers and
thunderstorms will remain possible near and mainly to the north
of this boundary this evening and into the overnight hours. A few
of the storms could become strong to marginally severe, although
organized severe weather is not expected.

Heavy rain producing thunderstorms training across the same areas
will also raise flash flood concerns across parts of northeast
Oklahoma and northwest Arkansas, mainly tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat
Potential...Heavy Rain Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat
Potential.
MONDAY...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will remain possible into Saturday as
the frontal boundary lingers in the vicinity. Another frontal
boundary will move into the area next week, with thunderstorm
chances increasing Tuesday and Wednesday as a result.

To the south of the frontal boundaries, hot and humid conditions
will continue, with afternoon heat index values nearing or
exceeding 105 degrees each afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 8, 8:09 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
809 PM CDT Thu Aug 8 2019

OKZ072-074-090200-
Haskell OK-Sequoyah OK-
809 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND CENTRAL
SEQUOYAH COUNTIES UNTIL 900 PM CDT...

At 809 PM CDT, a strong thunderstorm was located 5 miles southwest of
Vian, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Sallisaw...                       Vian...
Gore...                           Gans...
Marble City...                    Tamaha...
Brushy Lake State Park...         Brushy...
Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 289 and
316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 9464 3533 9471 3536 9475 3536 9477
      3534 9479 3536 9511 3539 9511 3541 9508
      3544 9508 3546 9505 3546 9508 3549 9510
      3550 9512 3556 9512 3560 9465
TIME...MOT...LOC 0109Z 269DEG 18KT 3546 9505
Special weather statement, Aug 8, 8:20 PM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
820 PM CDT Thu Aug 8 2019

OKZ073>075-090200-
Haskell OK-Pittsburg OK-Latimer OK-
820 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
LATIMER AND CENTRAL PITTSBURG COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, a strong thunderstorm was located 5 miles north of
Mcalester, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Mcalester...                      Krebs...
Quinton...                        Crowder...
Alderson...                       Arrowhead State Park...
Mcalester Regional Airport...     Blocker...
Gowen...                          Featherston...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 9584 3511 9585 3521 9537 3485 9534
TIME...MOT...LOC 0120Z 269DEG 18KT 3501 9575
Special weather statement, Aug 8, 9:46 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
946 PM CDT Thu Aug 8 2019

OKZ065-066-090330-
Okmulgee OK-Okfuskee OK-
946 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND EASTERN
OKFUSKEE COUNTIES UNTIL 1030 PM CDT...

At 945 PM CDT, a strong thunderstorm was located 5 miles north of
Clearview, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Henryetta...                      Clearview...
Pharoah...

This includes Interstate 40 in Oklahoma between mile markers 221 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 9625 3553 9636 3562 9613 3541 9599
TIME...MOT...LOC 0245Z 250DEG 6KT 3547 9621

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:05 PM CDTAreal Flood AdvisoryTSABenton, Carroll, Madison, Washington3 hr
Aug 8, 11:52 PM CDTAreal Flood AdvisoryTSABenton, Carroll, Crawford, Franklin, Madison, Washington3 hr
Aug 9, 3:42 AM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian8 hr
Aug 9, 3:49 AM CDTSpecial Weather StatementTSACrawford41 min
Aug 9, 5:29 AM CDTRiver Flood AdvisoryTSACrawford, Franklin5 hr
Aug 9, 5:33 AM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian, Washington6 hr
Aug 9, 7:15 AM CDTAreal Flood AdvisoryTSASebastian3 hr
Aug 9, 7:58 AM CDTAreal Flood WarningTSACrawford, Franklin6 hr
Aug 9, 11:40 AM CDTAreal Flood WarningTSACrawford, Washington6 hr
Aug 9, 3:09 PM CDTHeat AdvisoryTSA29 hr
Aug 9, 3:09 PM CDTHeat AdvisoryTSABenton, Washington53 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.